Alert archive / Alabama / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 176, NWS Tallahassee, FL

June 24, 20144 counties in Alabama

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 24, 2014, 5:00 PM CDT for 4 counties in Alabama. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 24, 2014, 5:00 PM CDT (22:00 UTC)
Expired
Jun 24, 2014, 5:25 PM CDT
In force
25 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Coffee County, AL, Dale County, AL, Geneva County, AL, Houston County, AL

The radar

The Ft Rucker radar (KEOX), 17 km from the middle of the area, began a volume at 22:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 10.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1593 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1593 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
63 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

896 
WUUS52 KTAE 242200
SVRTAE
ALC031-045-061-069-242245-
/O.NEW.KTAE.SV.W.0176.140624T2200Z-140624T2245Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
500 PM CDT TUE JUN 24 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN COFFEE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITY OF ENTERPRISE...
  SOUTHERN DALE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...FORT RUCKER...DALEVILLE...
  EXTREME NORTH CENTRAL GENEVA COUNTY IN SOUTHEAST ALABAMA...
  NORTHWESTERN HOUSTON COUNTY IN SOUTHEAST ALABAMA...

* UNTIL 545 PM CDT

* AT 458 PM CDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60
  MPH.  THIS STORM WAS LOCATED NEAR DALEVILLE...AND MOVING NORTHEAST
  AT 30 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  NEWTON...PINCKARD AND MIDLAND CITY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3132 8542 3131 8540 3115 8579 3131 8589
      3157 8542
TIME...MOT...LOC 2200Z 240DEG 28KT 3128 8574

$$

11-MOORE
1 follow-up statement
808 
WWUS52 KTAE 242225
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
525 PM CDT TUE JUN 24 2014

ALC031-045-061-069-242235-
/O.CAN.KTAE.SV.W.0176.000000T0000Z-140624T2245Z/
COFFEE AL-DALE AL-GENEVA AL-HOUSTON AL-
525 PM CDT TUE JUN 24 2014

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HOUSTON...EXTREME
NORTH CENTRAL GENEVA...SOUTHERN DALE AND SOUTHEASTERN COFFEE COUNTIES
IS CANCELLED...

LAT...LON 3132 8542 3131 8540 3115 8579 3131 8589
      3157 8542
TIME...MOT...LOC 2225Z 240DEG 28KT 3138 8554

$$

11-MOORE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 24, 2:27 PM CDT, 2 hours 33 minutes earlier.

Area forecast discussion, Jun 24, 2:27 PM CDT, 2 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
327 PM EDT Tue Jun 24 2014

.Near Term [Through Tonight]...

This afternoon/evening's convective coverage is dictated by 3
separate mid/upper level disturbances. The first one was responsible
for the light shower activity this morning west of the Apalachicola
and Chattahoochee Rivers, it moved east through the Tri-State region
and is responsible for the ongoing convection east of Albany and
Tallahassee. The second is generating more shower and thunderstorm
activity across southern Alabama and the far western Florida
panhandle. These storms will move into our Florida panhandle
counties and southeast Alabama shortly. These two features are
focused more in the middle levels and resulted from convection well
west of us last night. The final disturbance is more of a
traditional shortwave trough and is generating convection across
southern Mississippi and central Alabama. This evening, some storms
from this disturbance may clip our southeast Alabama and southwest
Georgia counties, but there is a bit more uncertainty regarding how
much convection we'll actually receive from this disturbance. Expect
another round of coastal showers and thunderstorms late tonight,
into tomorrow morning.

&&

.Short Term [Wednesday Through Thursday night]...

Fairly complex fcst during the next couple of days as our CWA will
essentially be in the battleground region between a weakening upper
level trof to the north and a strengthening upper ridge to the
south. This will likely allow the sea breeze to be the primary
initiator of the afternoon and evening convection across the region,
and slight differences in the mean flow between 1000 and 700 mb
could have significant impacts on PoPs and QPF. At this time, it
appears that Wednesday will feature slightly greater chances for
showers and thunderstorms CWA wide as the mean flow will be strong
out of the W-SW, while on Thursday, the mean flow is expected to
become more northwesterly which will give areas in the FL Big Bend
and Panhandle higher rain chances. However, it will still be quite
moist across the board, so even GA and AL can expect 40% PoPs while
much of N FL remains in the 50s and 60s before more significant
drying occurs in the extended as the ridging wins out. Also, as the
ridging takes more of a foothold, afternoon high temps will be on
the rise, esp. over the interior, with a few upper 90s possible by
Thursday afternoon.

.Long Term [Friday Through Tuesday]...

Deep layer ridging and afternoon seabreeze convection will dominate
the extended range forecast. Afternoon highs will climb into the
middle to upper 90s each day.

&&

.Aviation...

VFR will prevail this afternoon outside of showers and
thunderstorms. MVFR/IFR ceilings will overspread most terminals
tonight, with some patchy MVFR fog possible as well. ECP may be
impacted by coastal storms early tomorrow morning.

&&

.Marine...

A fairly typical summertime pattern will result in light winds and
low seas outside of any strong convection throughout the next
several days, as well as enhancements near the coast with the
afternoon sea breeze.

&&

.Fire Weather...

Hazardous fire weather conditions are not expected over the next
several days.

&&

.Hydrology...

Rainfall totals will average 1 to 2 inches through the next 7 days
with isolated higher amounts. With rivers below bank full stage,
this rainfall is not expected to cause significant rises on area
rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  95  72  96  73 /  20  50  30  50  30
Panama City   79  90  78  93  77 /  30  40  30  60  30
Dothan        71  94  72  94  71 /  40  50  30  40  30
Albany        70  95  71  95  72 /  40  40  20  40  20
Valdosta      72  96  71  97  71 /  20  50  30  40  30
Cross City    72  94  72  96  72 /  30  40  30  50  30
Apalachicola  77  89  78  90  77 /  30  30  20  40  30

&&

.TAE Watches/Warnings/Advisories...

FL...High Rip Current Risk until 11 PM EDT this evening for Coastal
     Gulf.

GA...None.
AL...None.
GM...None.

&&

NEAR TERM...HARRIGAN
SHORT TERM...GOULD
LONG TERM...HARRIGAN
AVIATION...HARRIGAN
MARINE...GOULD
FIRE WEATHER...HARRIGAN
HYDROLOGY...WESTON

In the hours before

Local storm report, Jun 24, 4:11 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
511 PM EDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     ESE GREATER SALEM CHURC 31.53N 85.76W
06/24/2014                   DALE               AL   911 CALL CENTER

            TREE DOWN ACROSS COUNTY ROAD 5 NEAR COUNTY ROAD 245.

&&

DVD
Local storm report, Jun 24, 4:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
542 PM EDT TUE JUN 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND DMG     1 NNW ARITON            31.61N 85.72W
06/24/2014                   DALE               AL   911 CALL CENTER

            TREE DOWN ON MINCEY BRIDGE ROAD

&&

DVD

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:07 PM CDTSevere Thunderstorm WarningTAECoffee23 min
Jun 24, 3:24 PM CDTSevere Thunderstorm WarningTAECoffee, Dale51 min
Jun 24, 3:55 PM CDTSevere Thunderstorm WarningTAECoffee, Geneva25 min
Jun 24, 4:01 PM CDTSevere Thunderstorm WarningTAEDale, Henry20 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.